Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 191, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2000, 7:40 PM EDT for Lee County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 7:40 PM EDT (23:40 UTC)
- Expired
- Aug 17, 2000, 8:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Lee County, VA
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:00 PM EDT | Hail 0.75 | Gibson Station, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 172341 SVRMRX VAC105-180015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 740 PM EDT THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 815 PM EDT * AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF ROSE HILL...OR NEAR HARLAN... MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSE HILL AROUND 755 PM EDT JONESVILLE AROUND 800 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY! $$A
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:12 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 17, 3:12 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT THU AUG 17 2000 SURFACE ANALYSIS SHOWING LOW OVER IL WITH A COLD FRONT EXTENDING ACROSS NORTHERN MO AND A WARM FRONT INTO NORTHERN KY. MCS OVER OH SHOULD CONTINUE TO MOVE NORTH OF OUR AREA...BUT DEBRIS CLOUDS ENTERING NORTHEAST COUNTIES. EXPECTING ANOTHER MCS TO FORM THIS EVENING AHEAD OF COLD FRONT AND CLIP NORTHEAST TN AND SOUTHWEST VA. WILL GO WITH 50 POPS IN THE NORTH WITH DECREASING CHANCE POPS FURTHER SOUTH. THINK MOST OF THE COMPLEX WILL STAY NORTH OF OUR AREA...BUT WITH THE FAIRLY HIGH PWS MOVING IN...COULD SEE SOME HEAVY RAIN. THINK SEVERE WEATHER WILL REMAIN NORTH...CLOSER TO THE UPPER JET. ALL MODELS PROGGING COLD FRONT THROUGH OUR AREA LATE TOMORROW. MOISTURE NOT VERY DEEP AHEAD OF THE FRONT...BUT WITH DEW POINTS IN THE 70S...AND LI'S OF -2 TO -4...PROBABLY SEE SOME PRETTY STRONG THUNDERSTORMS IN THE AFTERNOON. LIFT AIDED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET. DEPENDING ON HOW FAR SOUTH THE MCS MAKES IT TONIGHT...SOME OF OUR NORTHERN COUNTIES MAY NOT RECOVER FROM MORNING CONVECTION...BUT WILL GO WITH 50 POPS EVERYWHERE FOR TOMORROW. HIGH PRESSURE PUSHES IN FRIDAY NIGHT AND SATURDAY. WILL KEEP A SLIGHT CHANCE POP FOR SOUTHEAST FOR FRIDAY EVENING...THEN DRY WEATHER THROUGH THE REST OF THE PERIOD. FWC AND FAN TEMPERATURES CLOSE...DIDN'T STRAY TOO FAR. LOOKS LIKE A NICE COOL DOWN FOR THOE WEEKEND. CHA 72 95 69 90 / 30 50 20 0 TYS 70 91 66 87 / 40 50 10 0 TRI 66 87 61 83 / 50 50 10 0 OQT 70 91 66 87 / 40 50 10 0 .MRX... NC...NONE. TN...NONE. VA...NONE. GH
In the hours before
Special weather statement, Aug 17, 7:25 PM EDT, 15 minutes before
NCZ060-061-TNZ012>017-035>045-067>074-085>087-101-102-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 725 PM EDT THU AUG 17 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND WILL BE IN EFFECT UNTIL MIDNIGHT EDT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PART OF EAST TENNESSEE...AND CHEROKEE AND CLAY COUNTIES IN EXTREME SOUTHWEST NORTH CAROLINA UNTIL MIDNIGHT EDT. THIS WATCH COVERS AN AREA THAT IS EAST OF A ONEIDA TO BENTON LINE...AND WEST OF A KINGSPORT TO ERWIN TO HAYESVILLE NORTH CAROLINA LINE. AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ACROSS SOUTHEAST KENTUCKY...MOVING SOUTHEAST AROUND 25 MPH. THESE STORMS WILL MOVE INTO LEE COUNTY BY 800 PM... AND THEN INTO NORTHEAST TENNESSEE AND THE CENTRAL VALLEY AFTER 830 PM EDT. THE SEVERE THUNDERSTORMS WILL BE CAPABLE PRODUCING WINDS UP TO 80 MPH...HAIL UP TO ONE AND THREE QUARTERS OF AN INCH IN DIAMETER. THE THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. THE THUNDERSTORMS WILL ALSO PRODUCE FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH MEANS THAT THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. RBP
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.